Alert archive / California / Fire Weather Watches in 2018

Fire Weather Watch 21, NWS Reno, NV

November 21, 2018Washoe County, Nevada; Lassen County, Modoc County, California

NWS Reno, NV issued this fire weather watch at Nov 21, 2018, 3:32 AM PST for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Nov 23, 2018, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 21, 2018, 3:32 AM PST (11:32 UTC)
In effect from
Nov 23, 2018, 10:00 AM PST
Expired
Nov 22, 2018, 10:03 AM PST
In force
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS85 KREV 211132
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
332 AM PST Wed Nov 21 2018

CAZ270-273-278-NVZ450-453-458-459-221200-
/O.NEW.KREV.FW.A.0021.181123T1800Z-181124T0300Z/
Surprise Valley California-Mono and Eastern Alpine Counties-
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
Mineral and Southern Lyon Counties-
332 AM PST Wed Nov 21 2018

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR STRONG AND GUSTY WINDS FOR THE DESERTS OF 
EASTERN LASSEN COUNTY INTO NORTHERN WASHOE COUNTY...THE EASTERN 
SIERRA...AND MUCH OF WESTERN NEVADA...

The National Weather Service in Reno has issued a Fire Weather
Watch for strong and gusty winds, which is in effect from Friday 
morning through Friday evening.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 273 Mono and Eastern Alpine Counties, Fire Zone 278 
  Eastern Lassen County, Fire Zone 450 Western Nevada Sierra 
  Front, Fire Zone 453 West Central Nevada Basin and Range, Fire 
  Zone 458 Northern Washoe County and Fire Zone 459 Mineral and 
  Southern Lyon Counties.

* Winds...Southwest to west 20 to 35 mph with gusts 50 to 70 mph.
  Wind prone locations could potentially see even stronger gusts.
  Lighter winds are anticipated for Mineral County with southwest
  winds 15 to 20 mph and gusts 35 to 40 mph.  

* Humidity...25 to 35 percent.

* Duration...4 to 8 hours.

* Impacts...The anticipated strong and gusty winds can cause fire
  to rapidly grow in size and intensity before first responders 
  can contain them.

* This watch will be dependent on how much rain and snow falls on
  Wednesday into Thursday morning. If widespread enough wetting
  rains fall, it will mitigate the fire danger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
2 follow-up statements
436 
WWUS85 KREV 221145
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
345 AM PST Thu Nov 22 2018

CAZ270-273-278-NVZ450-453-458-459-231400-
/O.CON.KREV.FW.A.0021.181123T1800Z-181124T0300Z/
Surprise Valley California-Mono and Eastern Alpine Counties-
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
Mineral and Southern Lyon Counties-
345 AM PST Thu Nov 22 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR STRONG AND GUSTY WINDS FOR THE DESERTS
OF EASTERN LASSEN COUNTY INTO NORTHERN WASHOE COUNTY...THE
EASTERN SIERRA...AND MUCH OF WESTERN NEVADA...

* Changes...No changes. The watch is still dependent on rainfall
  totals through this morning. If widespread enough 
  wetting rains fall, it will mitigate the fire danger.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 273 Mono and Eastern Alpine Counties, Fire Zone 278 
  Eastern Lassen County, Fire Zone 450 Western Nevada Sierra 
  Front, Fire Zone 453 West Central Nevada Basin and Range, Fire 
  Zone 458 Northern Washoe County and Fire Zone 459 Mineral and 
  Southern Lyon Counties.

* Winds...Southwest to west 20 to 35 mph with gusts 50 to 70 
  mph. Wind prone locations could potentially see even stronger 
  gusts. Lighter winds are anticipated for Mineral County with 
  southwest winds 15 to 20 mph and gusts 35 to 40 mph.

* Humidity...25 to 35 percent.

* Duration...4 to 8 hours.

* Impacts...The anticipated strong and gusty winds can cause fire
  to rapidly grow in size and intensity before first responders
  can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
122 
WWUS85 KREV 221803
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1003 AM PST Thu Nov 22 2018

CAZ270-273-278-NVZ450-453-458-459-221915-
/O.CAN.KREV.FW.A.0021.181123T1800Z-181124T0300Z/
Surprise Valley California-Mono and Eastern Alpine Counties-
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
Mineral and Southern Lyon Counties-
1003 AM PST Thu Nov 22 2018

...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME NORTHEAST CALIFORNIA...
THE SIERRA FRONT...AND THE WEST-CENTRAL NEVADA BASIN AND RANGE...

Significant precipitation along with greatly increased humidities
in the past day has diminished the threat for high to extreme 
fire spread rates across northeast California, the Sierra Front, 
and the west-central Nevada basin and range. Therefore, the fire 
weather watch for Friday afternoon and evening has been cancelled.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this fire weather watch went out at Nov 21, 3:30 AM PST, 2 minutes earlier.

Area forecast discussion, Nov 21, 3:30 AM PST, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
330 AM PST Wed Nov 21 2018

.SYNOPSIS...

A pattern change will bring periods of gusty winds, valley rain, and
mountain snow from today through early Saturday. Strongest winds
will begin Friday morning with damaging forces possible along the
Sierra Front. Be prepared for slow travel and winter driving
conditions Wednesday to Friday in the Sierra. If traveling between
today and Thanksgiving Day over the Sierra, the best travel windows
will be prior to noon today and after mid-morning on Thanksgiving
Day.

&&

.SHORT TERM...

MAIN CHANGES: Winds were increased further for Thursday and
Friday. Wind Advisories will be in effect starting late Thursday
morning and continue overnight into early Friday morning. A High
Wind Watch has been issued for Friday along the Sierra Front
northward to the Oregon border. Additional Wind Advisories may be
required for the Basin and Range, but have not been issued yet.

HIGHLIGHTS THROUGH FRIDAY:

* Increasing winds Thursday afternoon with strong, damaging winds
  by Friday morning. Winds will be highest near the Highway
  395/Interstate 580 corridor and present a danger to higher
  profile vehicles.

* Rain and snow in the Sierra from mid-late Wednesday afternoon
  (Tahoe) or early Wednesday evening (Mono) into Thursday Morning;
  expect travel delays and slick driving conditions over Sierra
  Passes.

* Best chance for rain and snow across western NV is Wednesday
  evening (snow levels mainly above 6000 ft).

Today: A trough of lower pressure will move through the region.
While this trough does not have a surface closed circulation,
there will be ample moisture and plenty of synoptic forcing to
create an extended period of high elevation snow and lower valley
rain. It will also be tapping into energy associated with a very
strong jet stream located south of the region.

Rain/Snow: Precipitation chances were increased with most
locations in the Sierra and along the Sierra Front approaching
100% chances of rain and snow. This is rather atypical for the
region which usually has a larger degree of shadowing. However,
warm air advection, an ample moisture influx, and multiple
aligning layers of synoptic forcing, frontogenesis and upper level
jet dynamic lifting, are creating the necessary ingredients for
higher confidence in precipitation chances. One thing to note is
that snow levels have trended higher as warm air advection
increases. This should not affect elevations above 8000 feet, but
it does add some uncertainty to elevations down to 6000 feet.

Totals: Model trends have been to increase the amount of moisture
each run as well. As such snow totals for the higher Sierra above
8000 feet now range around 8 to 18 inches. With snow levels
rising, there has been no increase in snow accumulation for the
Tahoe Basin with only a couple of inches over tonight being
possible; this should melt fairly quickly given antecedent rain
and relatively warm surfaces. Locations in the Tahoe Basin west of
Highway 89 may fair "better" and receive up to 4 inches of snow.
Rain along the Sierra Front has been increased to around 0.3
inches of liquid. While not a lot in the grand scheme of things,
these areas are usually shadowed out picking up less than a tenth
of an inch. This may be enough rain to briefly mitigate some fire
weather concerns, but will not alleviate all of them considering
the strength of winds forecast.

Winds: Gusts generally 25 to 35 mph out of the south are expected
with ridge winds generally south-southwest gusting 50-65 mph.
Expect some turbulent conditions for aviation. There is about a
25% chance that we could see periods of stronger winds if mixing
increases or a stable layer develops. Current forecast soundings
favor the forecast range above, but the wind field aloft would
support stronger gusts should they mix down.

...Thanksgiving Day...

As precipitation tapers down, winds will begin to increase. Snow
will likely continue, but at a much slower rate, in the Sierra
due to orographic lift with moist southwesterly flow. This will be
the lull between two waves.

Sierra Snow: While rates will be lower, several more inches of
snow are expected for the higher Sierra above 8000 feet throughout
the day. Travel impacts would likely continue for those heading
over passes, but to a lower degree.

Winds: Winds were increased again for Thanksgiving Day with gusts
generally forecast 40 to 50 mph. Downslope areas like the area of
Highway 395 between Doyle and Susanville could see higher gusts up
to 60 mph; this is a threat for high profile vehicles. Additional
caution is advised. Wind Advisories have been issued from late
Thursday morning that continue into early Friday morning.

...Black Friday...

Winds, winds, winds: Strong, damaging downsloping winds are
forecast for Friday as another wave impulse moves into the Sierra.
Expect warmer temperatures along the Sierra Front due to
compression from downsloping winds. Moisture will begin to rapidly
dry as well. These winds will produce fire weather concerns;
please see the Fire Weather Discussion below.

Gusts are currently forecast 60 to 70 mph along the Sierra Front
beginning in the mid-morning hours. Some wind prone locations
like Washoe Valley and the Sierra foothills may exceed 80 mph.
Gusts this strong over the duration forecast are capable of
producing damage to homes, fencing, and are sufficient enough to
cause blow-overs of high profile vehicles. If you can wait to
travel, it would be best to wait until Saturday when conditions
greatly improve. Ridge gusts will likely exceed 100 mph. Boyd

.LONG TERM...Saturday onward...

* No major changes to the forecast thinking.
* Saturday afternoon through Monday will be a clear post-
  Thanksgiving travel window.

While a few light showers may linger Saturday morning, additional
accumulations will be minimal. If you can wait, Saturday
afternoon through the early part of next week will be a clear
travel window. Lighter winds are anticipated for the weekend as
well.

A brief period of ridging over the west will keep seasonable
temperatures and dry conditions over the region Sunday through
Tuesday. All signs point toward wet and windy weather likely
returning by the middle into the end of next week, with the pattern
potentially remaining active into the start of December. -Dawn

&&

.AVIATION...

Wet and windy weather is in store starting this afternoon through
early Saturday morning with a series of storms moving through the
region. Southerly winds will begin to increase today which local
studies have shown bring an increased risk of LLWS to KRNO. Peak
gusts are likely to reach 25-35 mph, with the higher winds
possible for southerly wind direction favored locations, such as
KRNO and KTVL.

SW-W winds will further increase Thursday and Thursday night with
gusts of 35-50 mph bringing turbulence and mountain wave
activity. The strongest winds look to affect the area Friday
morning and afternoon with forecast model soundings and cross-
sections all indicating a downslope wind event. Wind gusts could
reach 50-70 mph along the eastern Sierra Front, which includes
KRNO, KCXP, and KMMH. Wind prone locations could easily see even
stronger gusts. Windy conditions will also exist for mountain
terminals with 40-50 mph gusts possible for KTVL and KTRK.
Confidence is increasing in this event and it could cause
significant air travel impacts in the region starting around
daybreak Friday through Friday evening.

Periods of valley rain and mountain snow are also expected Wednesday
through Saturday morning leading to lowered ceilings and visibility
along with mountain obscuration. Precipitation moves into northeast
CA and the Sierra Wednesday afternoon, spreading into western Nevada
by Wednesday evening. Precipitation will taper to light showers
during Thanksgiving Day, but will re-intensify across northeast CA
and the northern Sierra by daybreak Friday, with light spillover
into western Nevada in the morning. Very little precipitation is
expected in the southern Sierra with much of the eastern Sierra
Front shadowed out during the day Friday.

For KRNO and KCXP, precipitation will stay as rain with less than a
10% chance of any snow mixing in. KTRK and KTVL will be going back
and forth between rain and snow through the event with minor
accumulations possible. KMMH will likely be snow Wednesday and
Thursday, with a mix of rain and snow possible for Friday. The best
chances for accumulation for all mountain terminals will be
Wednesday night into Thursday morning. -Dawn

&&

.FIRE WEATHER...

Winds will be breezy today with southerly peak gusts reaching 25
to 35 mph, however this will coincide with increasing humidity
and rain/snow moving into the region. Stronger southwesterly winds
are anticipated for Thursday, with gusts reaching 35 to 50 mph.
Once again, humidity values will be on the higher side, lessening
widespread fire weather concerns.

The main concern here is the threat for southwest to westerly gusts
of 50 mph or more Friday morning through Friday evening with
simulations showing a classic downslope wind event setting up. Wind
gusts could reach 70 mph along the eastern Sierra Front from
approximately Hwy 50 north, with gusts to 55 mph south of there.
Wind prone locations could easily see even stronger wind speeds.
Downslope winds also cause drying, which will lower humidity
values from the eastern Sierra Front eastward.

We are issuing a Fire Weather Watch for Friday for the deserts in
eastern Lassen county into northern Washoe county and across much
of western Nevada. While the relative humidity values will not be
as dry as typical Red Flag events, with 25-35% humidity expected,
the extreme winds could still easily carry flames should a fire
ignite. This watch will be dependent on what occurs with the rain
and snow Wednesday night into Thursday. If areas receive decent
rainfall, it may be enough to mitigate the fire danger concerns.
-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Friday morning through Friday evening
     NVZ450-453-458-459.

     Wind Advisory from noon to 10 PM PST Thursday NVZ005.

     High Wind Watch from late Thursday night through Friday evening
     NVZ002-003-005.

     Winter Storm Warning from 3 PM this afternoon to 6 AM PST
     Thursday NVZ002.

     Wind Advisory from noon Thursday to 4 AM PST Friday NVZ002-003.

CA...Fire Weather Watch from Friday morning through Friday evening
     CAZ270-273-278.

     Wind Advisory from noon to 10 PM PST Thursday CAZ070-071.

     High Wind Watch from late Thursday night through Friday evening
     CAZ070>072.

     Winter Storm Warning from 6 PM this evening to 6 AM PST Thursday
     CAZ073.

     Winter Storm Warning from 3 PM this afternoon to 6 AM PST
     Thursday CAZ072.

     Wind Advisory from noon Thursday to 4 AM PST Friday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:37 AM PSTHigh Wind WatchREVDouglas, Lyon, Storey, Washoe25 hr
Nov 21, 3:37 AM PSTWind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe63 hr

Nearby

Fire Weather Watches in California, 2018Fire Weather Watches in Nevada, 2018Every fire weather watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.